The Martin's axiom number $\mathfrak m$ is the least cardinal $\kappa$ for which $\text{MA}_\kappa(\text{ccc})$ is false, i.e. the least cardinal such that there exists a ccc poset $P$ and a family $\mathcal D$ of dense subsets of $P$ with $|\mathcal D| = \kappa$ such that there no $\mathcal D$-generic filter $G \subseteq P$.

Is $\mathfrak m$ regular?

All I know is that $\mathfrak m$ cannot possibly be singular unless $\mathfrak m < \mathfrak c$. This is because $$\mathfrak m \leq \mathfrak p \leq \mathfrak c$$ where $\mathfrak p$ is the pseudo-intersection number. Hence $\mathfrak m = \mathfrak c$ implies $\mathfrak m = \mathfrak p$ and $\mathfrak p$ can be shown to be regular.


1 Answer 1


Not necessarily. That $\mathfrak m$ is consistently singular is proved in

MR0947850 (89m:03045) Kunen, Kenneth. Where $\mathsf{MA}$ first fails. J. Symbolic Logic 53(2), (1988), 429–433.

There, Ken shows that $\mathfrak{m}$ can be singular of cofinality $\omega_1$.

(Both links above are behind paywalls.)


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.